Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 48, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 19, 2024, 7:44 PM CDT for Harvey County, Kansas. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 7:44 PM CDT (00:44 UTC)
- Expired
- May 19, 2024, 8:12 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Harvey County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:47 PM CDT | TSTM WND GST 60 | 5 Nw Halstead, KS | |
| May 19, 8:02 PM CDT | TSTM WND GST 64 | 4 Ene Newton, KS | Newton Airport. |
| May 19, 8:03 PM CDT | TSTM WND GST 72 | 1 Wsw Whitewater, KS | Off duty NWS employee had measurement of 72 mph. |
| May 19, 8:08 PM CDT | TSTM WND DMG | Newton, KS | Extensive tree damage in and around Newton, many roads blocked. Courtesy of AccuWeather. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
995
WFUS53 KICT 200044
TORICT
KSC079-200130-
/O.NEW.KICT.TO.W.0048.240520T0044Z-240520T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
744 PM CDT Sun May 19 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Harvey County in south central Kansas...
* Until 830 PM CDT.
* At 744 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Halstead, moving northeast at 70 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Newton, Halstead, and North Newton around 750 PM CDT.
Walton around 800 PM CDT.
Other locations impacted by this tornadic thunderstorm include Newton
Airport.
This includes Interstate 135 between Mile Markers 24 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3805 9770 3816 9716 3795 9715 3791 9766
3791 9770
TIME...MOT...LOC 0044Z 245DEG 63KT 3797 9757
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
LAWSON1 follow-up statement
224
WWUS53 KICT 200112
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
812 PM CDT Sun May 19 2024
KSC079-200121-
/O.CAN.KICT.TO.W.0048.000000T0000Z-240520T0130Z/
Harvey KS-
812 PM CDT Sun May 19 2024
...THE TORNADO WARNING FOR HARVEY COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
&&
LAT...LON 3805 9770 3816 9716 3795 9715 3791 9766
3791 9770
TIME...MOT...LOC 0110Z 245DEG 63KT 3817 9701
$$
LAWSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 5:56 PM CDT, 1 hour 48 minutes earlier. Its key messages:
- Severe storms likely on this afternoon and evening
- Another round of severe storms looks to impact the region on Tuesday
- Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 5:56 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 556 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storms likely on this afternoon and evening - Another round of severe storms looks to impact the region on Tuesday - Additional rounds of storms will continue for Thursday into next weekend && .DISCUSSION... Issued at 149 PM CDT Sun May 19 2024 Current satellite water vapor imagery shows upper jet energy/associated upper level wave quickly approaching southwest Kansas. There is a warm front boundary which extends from western Kansas into central Kansas. Storms are and should begin developing over western Kansas and along this warm front boundary. If a storm can stay latched on this boundary it would have potential to produce higher end severe weather and even a tornado. Additional storms will develop over southwest Kansas and these storms will be in a higher based environment with cold outflows expected and lower tornado potential. The cold pool interaction should cause the storms to congeal quickly and form a line of storms. The line of storms will grow upscale and intensify, especially with the environment of high DCAPE and orthogonal 0-3km bulk shear vector/magnitude supporting good potential for balance on the leading edge of the line storms. This balance could result in very destructive wind gusts over 80mph, especially for any segment of the line that takes on a bowing structure. In addition, increasing low-level SRH and orthogonal 0- 3km bulk shear vector/magnitude supports a few QLCS tornadoes on leading edge when the line of storms encounters better low level moisture. This activity will continue eastward tonight and could have a trailing/lingering line of storms near the KS/OK border past midnight. The atmosphere looks more capped during the day on Monday and with no upper level wave expected if anything can go it would be more isolated and generally northwest/north of central Kansas. Model signals continue to suggest another round of severe weather could affect locations mainly east of the Kansas Turnpike for Tuesday afternoon/evening. Stronger than normal upper jet winds and alignment being more orthogonal to the dry line boundary supports some discrete supercell potential along the dry line where all severe weather hazards are in play(a few higher end severe storms are possible in southeast Kansas). Meanwhile the cold front looks to race southeast and quickly overtake the dry line which should cause a line of storms to quickly zipper from northeast Kansas southward into southern Kansas by Tuesday evening. Wednesday looks to be the one quiet day of the week as surface high pressure builds over Kansas, and drier air spreads southward in the wake of Tuesday's system. The quiet conditions looks to be short- lived as the atmosphere tries to reload and become more active across the region for Thursday into next weekend. Models continue to show upper level flow regime remaining in a southwest-westerly pattern with decent flow aloft, and a couple of upper waves moving across the central plains. The combination of decent wind flow aloft and ample moisture/instability nearby supports more opportunities for severe weather to affect the region. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 557 PM CDT Sun May 19 2024 Severe storms will be the main concern this evening through early tonight. Current area of intense convection across central Kansas along just south of the I-70 corridor with strong winds, hail, very low visibility in heavy rainfall. Next area of severe convection was moving eastward across southwest Kansas and will sweep eastward across central and south central Kansas during the mid-evening hours, capable of damaging winds, hail and low visibility in heavy rainfall. Strong inflow (south to southeast winds) ahead of the convection with strong and variable winds in the wake of the system later this evening. Some MVFR stratus cigs are expected toward dawn. KED && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...CDJ AVIATION...KED
Hazardous weather outlook, May 19, 3:40 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 340 PM CDT Sun May 19 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 340 PM CDT Sun May 19 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late This Afternoon through Tonight Supercell severe storms capable of tennis ball size hail, destructive winds greater than 80 mph and tornadoes will affect portions of central Kansas late this afternoon. Additional supercell severe storms will be possible early this evening before becoming more of a line of storms as they move across central and south central Kansas during the mid to late evening. These storms will still be capable of destructive winds greater than 80 mph, large hail to at least golf ball size and a tornado. Strong to marginally severe storms will remain possible to a little after midnight as they move east from the Flint Hills into parts of southeast Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm development appears unlikely Monday afternoon and evening across much of the region. However, if a storm or two is able to form, the environment will support severe weather. Additional chances for severe storms exist over eastern Kansas Tuesday afternoon and evening. Large hail, damaging winds, and a few tornadoes are possible. Stay tuned for later outlooks. Periodic thunderstorm chances remain in the forecast Thursday through early next week. Stay tuned as we continue to refine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through the evening, mainly west the Kansas turnpike. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 19, 7:31 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
731 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Gst Mcpherson 38.37N 97.67W
05/19/2024 M60 MPH McPherson KS NWS Employee
Off duty NWS employee reporting 60 mph
winds.
&&Local storm report, May 19, 7:32 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
732 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Dmg Mcpherson 38.37N 97.66W
05/19/2024 McPherson KS Emergency Mngr
Powerlines down in the 660 block of West
Hayes.
&&Local storm report, May 19, 7:39 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
739 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Gst Kingman 37.65N 98.11W
05/19/2024 E80 MPH Kingman KS Public
Lots of tree limbs in the roads and power is
out to some of the town.
&&Local storm report, May 19, 7:41 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
741 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Tstm Wnd Gst Hutchinson 38.07N 97.93W
05/19/2024 M70 MPH Reno KS Mesonet
KAKE Weathernow Network measures 70 mph
winds.
&&Local storm report, May 19, 7:42 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
742 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Tstm Wnd Dmg 1 WSW Hutchinson 38.06N 97.93W
05/19/2024 Reno KS Broadcast Media
KAKE reporting roof blown off of a building
on south Main Street.
&&Local storm report, May 19, 7:43 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Wichita KS
743 PM CDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Dmg Haven 37.90N 97.78W
05/19/2024 Reno KS Emergency Mngr
Roofs blown off of homes.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 57 min |
| May 19, 7:16 PM CDT | Areal Flood Warning | ICT | McPherson, Marion, Rice | 4 hr |
| May 19, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 57 min |
| May 19, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| May 19, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 48 min |
| May 19, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 44 min |
| May 19, 8:26 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| May 19, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 49 min |
| May 19, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 64 min |
| May 19, 11:38 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 10 hr |
| May 20, 5:03 AM CDT | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 87 min |
| May 20, 6:41 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 64 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.